February 26, 2015 at 7:22 pm
I’m posting in this forum as opposed to the Miller-Fisher because my question applies to any variant of GPS. Anyway, onto my situation! Late last year I suddenly came down with a mystery autoimmune ailment that landed me in the ER and is ultimately is thought to be some kind of AIDP such as the Gullain-Barre variant Miller-Fisher syndrome (I had all the classic triad symptoms, double vision, loss of reflexes, and gait/numbness/tingling issues). Anyway, at one point my doctor put me on a 2 week tapering-dose course of Prednisone (starting at 60mg), as it is the mainstay of autoimmune conditions, to see if it helped. It did not, and after researching Prednisone and GBS I actually found it either is unhelpful or actually delays recovery/is harmyful, so I regret ever going on it. Anyway, after I went on the Prednisone some side effects popped up right away, the most unsettling of which was that my fine motor skills were “jerky”, kind of like tremors but only when moving. My gross motor skills were unaffected. I completed the course and pretty much all the side effects went away except this jerky movement thing. It’s still there and it’s been two months since the last dose! Has anyone here had any experience with this? I know correlation doesn’t always equal causation, and this could be the way this syndrome is progressing, but correlation does equal suspicion! I wasn’t having these specific kind of symptoms up until the prednisone came into play. I must say I’m getting pretty discouraged and remorseful for going on it. Especially considering that my body seemed to be recovering so well in other areas (double vision has resolved, gait is now pretty good, etc..). If I had just left it alone and my body to recover I would probably be in a better place. It’s tough to swallow. Anyway, I’m curious if anyone has any insights. When I read about it delaying recovery or being harmful I never really find any specifics or if it impacts the ultimate outcome. 2 months of this with not improvement is starting to make me worried that this is how it’s going to be for me.. Thanks in advance!
February 26, 2015 at 8:50 pm
Muscle twitching is considered a side-affect of Prednisone in a small number of people. But unless you have some other symptoms too, it’s likely to be related to the underlying autoimmune disease. A good summary about Prednisone is here: http://www.nlm.nih.gov/medlineplus/druginfo/meds/a601102.html
Autoimmune disorder residuals are often behind “jerky movements” and can hang around for 3 years or so. You can read about experiences from other forum members here:
Learn more about CIDP and related autoimmune disease here:
Best of luck on your continued recovery.
February 27, 2015 at 1:02 am
It seems to me more likely that the jerkiness is merely an aspect of your neuropathy. There are many possible significant side effects of prednisone, but I don’t see where that is one. In any case you were using it for only a short time.
Response to drugs varies, but in my case I had no adverse response while taking it for a much longer time. I started at 60 mg and tapered zero over a span of about a year. That’s a normal pattern. It is a standard treatment so it is not surprising to me that it was prescribed for you, but it seems unusual to me that it would be used for such a short time.
It is not possible to determine whether your current status would have been better, worse, or xactly the same had you not taken prednisone. I wouldn’t worry about it.
February 27, 2015 at 10:03 am
Thanks for the replies! It’s much appreciated. Good to hear that you had no adverse response, GH. The reason why I have been concerned is because of the start of the “jerkiness” coinciding with the Prednisone and subsquently coming across this study:
But it’s nice to hear someone here was not impacted by Prednisone adversely. Hopefully if it did anything to me, it delayed my recovery some.
February 27, 2015 at 11:16 am
Jack, I have also used Predisone with no adverse reaction. I got GBS in 10/12. I first used Predisone in 1/14 for my back. I’ve used it every 4 months since. I started with a 6 day ttreatment and now use a 12 day. The only result for me is relief for my back. Eric
February 27, 2015 at 1:57 pm
Thanks for that link, Jack. But the full article is behind a paywall. Does it report anything which would support a connection to your jerky movements?
I notice that it pertains only to GBS. It is generally known, I thought, that steroids are not useful for GBS. I am classified as CIDP, for which they are commonly administered. In the early stages of a neuropathy, it may not be clear which of these is the correct diagnosis. I didn’t start prednisone until my diagnosis was settled as CIDP. It may be that your neurologist was using it to help make the diagnosis. Even so, I doubt it did you any lasting harm. There is often some uncertainty in how best to treat these disorders.
March 3, 2015 at 12:43 pm
You are right that about GBS and steroids, that is often being reported. I wish I knew that early on. My doc prescribed it probably thinking of situations like CIDP and really almost all autoimmune conditions. I haven’t read the whole article because of the paywall, I’m just basing my thoughts on the abstract and summary on there. You are definitely right that it seems like there’s a lot of uncertainty I’m finding. Thanks for the replies!
April 4, 2015 at 9:30 am
I wasn’t on prednisone (or any other steroid) and I still, 3 years later, sometimes get the jerky movements in my hands, only when stretching or moving them. It’s aggravating! Luckily, that has improved to the point where I only have that now when I’m tired.
Not sure if it makes a difference but I had GBS, not CIPD. At least as far as I know.
April 4, 2015 at 9:32 am
Forgot to say that my eyes were affected – incredible sensitivity and some blurring and double vision but no one mentioned Miller-Fisher to me, so I’m assuming I didn’t have it.
August 11, 2016 at 12:45 pm
How did you get the double vision to improve ? I have DV only now when I move my eyes to far right or far left
August 14, 2016 at 12:01 pm
This post was about a year and a half old, but still, would be good to hear how JackBurton is now. My mother takes prednisone daily – and has been doing so for 17 years… she got it for aan autoimmune condition called Hemolytic Anemia. She had varying dosages, but most recently it was 10 mg/day, and 20 if her HB levels were low. Her hemotologist had actually been trying to get her to agree to getting her spleen removed to try and cure the condition, and it was when my mom finally agreed, and got vaccination shots for the procedure, that she got GBS. During the first 8 months in the hospital, she didn’t get any prednisone anymore: because after her treatment with immunoglobin, the Hemolytic Anemia seemed to be gone! It stayed gone for 8 months, but now it appears it is back, so they started her on prednisone again, with a kickstarter of 75mg for a week, and 20mg after that. The results are great. She has a lot more energy, is more awake and less confused. No twitching or other side-effects.
You must be logged in to reply to this topic.